Hail, De Kalb
- When
- May 27, 12:21 PM CST to 12:22 PM CST
- Where
- De Kalb County, 1.48 mi NNW of Sandwich Arpt
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.650, -88.660
Severe thunderstorms moved across northern Illinois during the afternoon of May 27th producing large hail, wind damage and four tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms moved across northern Illinois during the afternoon of May 27th producing large hail, wind damage and four tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 27, 11:59 AM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1259 PM CDT Mon May 27 2019 .UPDATE... 959 AM CDT Concerns for Memorial Day parades this morning/early afternoon revolve around a band of showers across western Illinois. This activity is weakening a bit as it moves into northeastern Illinois. Still there is lightning activity even in the more stratiform looking lighter to moderate rain along the leading edge of the MUCAPE axis. This axis will pass across north central Illinois and across the northwestern suburbs of the Chicago area late morning to around the noon hour, or roughly a Mendota to Sugar Grove to Deerfield line. Closer to Chicago the area is more narrowly focused and would be shorter lived, with more isolated to scattered coverage around a similar time frame. Little coverage south and east of a Pontiac to Kankakee to Gary line. Initially rain may be lighter, but brief heavy downpours may follow. Stay tuned to graphical nowcasts as these approach. Severe weather is not expected with this activity, and for some areas precip may not last all that long, but again there will likely be some occasional lightning. KMD && .SHORT TERM... 343 AM CDT Through Tuesday night... The primary concern for today is of course the evolution of showers and thunderstorms along with the potential for some to be strong or severe. During the overnight hours there was widespread activity upstream across the Plains in association with a negatively tilted shortwave working its way up the west side of a broad ridge stretching from the southeast CONUS into the upper Mississippi Valley region. Models are in general agreement in maintaining this same shortwave and tracking it across the local area during the afternoon as the axis of the upper ridge slides east. This would be in the same timeframe that models show a surface warm front lifting north across the area. Southwesterly flow of 50kt aloft would certainly support sufficient deep layer shear for organized convection, and backing of surface winds along the warm front under 30+ kt southwesterly flow at 850mb would contribute to considerable low level helicity, possibly 200-300 m2/s2 or more. Forecast soundings suggest sfc-based CAPE values from around 1000 J/kg to over 2000 J/kg depending on which model is used. So all the ingredients are potentially present for storms to produce damaging winds, large hail, and possibly tornadoes during the afternoon timeframe. The 06 UTC SPC Day 1 Outlook upgraded the area to an Enhanced Risk with 30% wind/hail probs for the entire CWA and a 10% tornado prob for most of our IL counties. Local thinking is that the better tornado risk may be focused more south and west of the Chicago metro area where the warm front appears more likely to make its way farther north in the most favorable mid-late afternoon timeframe. It is also important to note some potential limiting factors for today's activity. Despite the likely presence of a warm front overhead during peak heating while a decent (though not quite negatively tilted) shortwave moves across, the forecast track of the surface low would appear to be farther north and west of the local area compared to our most ideal tornado setup which would have it crossing closer to DBQ. Then there is the uncertainty regarding any lingering effects from showers earlier in the day. In the best/worse case they may enhance the baroclinicity along the frontal boundary...or just stabilize things. And if the shortwave and warm front don't manage to reach the area around the same time it could be a less organized evolution. So for tornado development it is not necessarily a slam dunk but worrisome enough. And the SPC guidance for wind and hail also looks reasonable, which itself would warrant the upgraded risk, though again possibly focused a bit farther west and south than presently indicated. Not to be forgotten are the very high PWAT values forecast to be in place this afternoon. Even if the severe convection does not materialize, some locations could see multiple periods of very heavy rainfall as storms track over the area. It would not be the first time a severe threat evolved to a heavy rain event. Otherwise, as we head into this evening, expect the thunderstorms to linger for a couple hours before waning. The surface frontal boundary will likely lift northward towards southern WI during the evening, which will set up southwesterly surface winds. However, expect this boundary to shift back southward over the northern half of the area early Tuesday morning, before it stalls out over my southern CWA during the afternoon. Northeasterly winds in the wake of this front will overspread much of northern IL for the day Tuesday, setting up a cool day, especially for areas north of I-80 and places near the lake, where highs will only be in the 60s to around 70. In contrast, however, my southern CWA looks to remain on the warm side of the surface front for much of the day. This will set up a sharp contrast in temperatures across the area as places south of the boundary are likely to warm into the low to mid 80s. With the frontal boundary over my southern counties Tuesday afternoon, any thunderstorm development that does occur during the day would be most favored in this area. However, given the lack of any good forcing mechanisms, the chances for afternoon thunderstorms looks low at this time. However, the chances for thunderstorms ramp up again Tuesday night in response to the approach of the main upper low emanating from the southwestern CONUS. With this nighttime activity there will be a severe threat, especially for my southwestern CWA in closer proximity to the surface warm front. However, heavy rain and possibly flash flooding could become a concern again for much of northern IL. This possibility will need to be monitored. Lenning/KJB && .LONG TERM... 343 AM CDT Wednesday through Sunday... Until the large upper low sitting to our west manages to shear out and clear the area, which looks like it could happen sometime on Friday, Gulf moisture will continue to be funneled into the Mississippi and Ohio Valley regions around the west side of a southeastern CONUS surface ridge. Key factors for local shower and thunderstorm development will continue to be the placement of a persistent surface boundary across the area in conjunction with shortwave energy ejecting out of the trough to our west. Deterministic models of course are not in great agreement with the handling of these two ingredients. It may be easiest to try to identify periods where precip chances are relatively lower. These appear to be late morning Wednesday into Wednesday afternoon when heights are rising aloft, and then Friday into the weekend once the upper trough pushes through the area and the upper flow transitions to a less amplified quasi zonal pattern. Until then, at least some portion of the forecast area will see ongoing precip chances. Lenning && .AVIATION... For the 18Z TAFs... The main focus will be timing of thunderstorms through the evening. A warm front remains to the south of the terminals resulting in east to southeast winds, with ORD and MDW positioned near a lake breeze boundary. Thus expect fluctuations between east and perhaps even due south for the next few hours. A cluster of showers and thunderstorms continue to move northeast toward ORD/MDW/DPA and looks to hold together enough to continue TSRA mention in the TAFS at these sites. Will keep VCTS at MDW as they may just get skirted to the north but it will be close. Once this area of SHRA/TSRA passes expect a period of dry weather with variable VFR cigs. Attention turns to potential for more significant storms later this afternoon. A band of rain and embedded thunderstorms is moving across eastern Iowa at 18z while the aforementioned warm front is lifting northward toward the local area. Expect an uptick in coverage of thunderstorms over the next few hours, especially across NW IL. May need to refine the TSRA timing in the TAFs but overall have decent confidence at this point. Storms may become severe. The primary activity should exit the area toward mid evening and timing will need refinement. Beyond that, winds will turn to the south this evening the west-southwest tonight. MVFR cigs are expected and may see a period of IFR toward daybreak which should improve to MVFR later Tuesday morning. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1242 PM CDT Mon May 27 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281745-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1242 PM CDT Mon May 27 2019 /142 PM EDT Mon May 27 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated Tornado risk.
Elevated hail risk...up to half dollar size.
Elevated damaging wind risk...up to 70 mph.
Elevated Flooding Risk.
DISCUSSION...
No significant changes to the severe weather threat today.
The most likely corridor still appears to be along and southwest of
Chicago where a more unstable airmass will be overlaid with a
northward moving warm front.
The ongoing area of showers and thunderstorms is likely to move across
northern IL through the early afternoon. The main hazards are
occasional lightning and briefly heavy rain, some areas may
see up to one half inch or so in a short time. Additional
thunderstorm development is probable across the area by mid to
late afternoon, generally emanating from an area of upper level
forcing across Iowa. These thunderstorms have the potential to be
severe, with large hail, damaging winds, and some tornadoes. The
primary timing for these severe thunderstorms is looking to be in
the 3 PM to 9 PM timeframe. Coverage of severe weather is still a
bit uncertain.
Very heavy rainfall is also likely to accompany these storms, and
this could result in some localized flash flooding, especially if
multiple storms move over the same areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Elevated Severe Thunderstorm Risk.
Elevated Flooding Risk.
Wednesday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Non Thunderstorm Wind Risk.
Thursday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Strong to severe storms are possible again Tuesday night. There
will also be a threat of heavy rain and flash flooding
with these storms Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed across the area late this
afternoon and early this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at 40 to 45 mph.
LMZ740>745-281745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1242 PM CDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Waterspout Risk.
Elevated hail risk...up to half dollar size.
Elevated thunderstorm wind gust risk...up to 55 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...
Limited Severe Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
WFO LOT
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
110 PM CDT Mon May 27 2019
ILZ011-019-020-271845-
De Kalb IL-Kendall IL-La Salle IL-
110 PM CDT Mon May 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR KENDALL...NORTHEASTERN LA SALLE
AND SOUTHEASTERN DE KALB COUNTIES UNTIL 145 PM CDT...
At 110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheridan, or near Serena, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oswego, Yorkville, Little Rock, Plano, Sandwich, Montgomery,
Sheridan, Somonauk, Newark, Leland, Millington and Boulder Hill.
This includes... Sandwich Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4172 8861 4172 8826 4157 8826 4147 8883
4161 8888
TIME...MOT...LOC 1810Z 243DEG 29KT 4157 8874
CarlawThe Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
20 thunderstorm wind, 14 hail, 6 flood, 4 tornado, 3 heavy rain. Local standard time, as filed.
Rainfall of 1.90 inches was reported in about one hour.
Golf ball sized hail was estimated in Yorkville with damage to siding on houses.
A six foot diameter tree was uprooted.
A small portion of the roof of a home improvement store was torn off.
The windshield of a car was smashed by a tree that fell on it.
Two large trees were blown down causing siding and roof damage to a house. A deck and a fence were also damaged.
Six to ten inches of standing water was reported on some neighborhood streets.
A tornado briefly touched down near the intersection of Walker Road and Ashley Road. A video of the tornado showed it kicked up dust in an open field. No damage was reported.
Wind gusts were estimated to 60 mph. A garage door was damaged by the winds.
Hail up to two inches in diameter was reported in Oswego. Several homes suffered significant roof, siding and gutter damage.
Flooding was reported on Heggs Road between 111th and 119th Streets.
An estimated two feet of standing water was reported in some roadways in Naperville.
Tree limbs and power lines were blown down in Plainfield.
Two utility poles were snapped along 135th Street.
A tornado moved through portions of southwest Romeoville, tracking just north of Lewis University Airport. Damage was relatively minor, consisting mostly of light roof damage, leaning utility poles, and tree limbs blown down.
Quarter size hail was reported near 95th Street and Naperville Plainfield Road.
Hail up to 1.5 inches in diameter fell across much of Bolingbrook. Numerous cars were damaged at a car dealership.
A tree was uprooted along Renwick Road.
Several large tree limbs were blown down in Bolingbrook.
Half dollar size hail fell at the National Weather Service office in Romeoville. Several cars were damaged.
One to two feet of standing water was reported near Weber Road and Lily Cache Road.
Hail was estimated between 1 and 1.5 inch diameter.
A tree was uprooted and numerous tree limbs were blown down. Some roads were nearly impassable.
A section of a tree snapped off and fell onto a house in the 8600 block of 145th Street.
Hail 1.5 inches in diameter was reported at Bridgeview fire station #2.
Damage to trees and powerlines was reported along Harlem and Cicero Avenues between 103rd and 111th streets.
Large trees and tree limbs were blown down, some blocking roads.
The canopy of a gas station on 111th street was blown over.
Flooding was reported along Southwest Highway in Chicago Ridge.
Numerous trees and power lines were blown down near and around the 19th Ward and Evergreen Park.
Minor street flooding and filling of retention ponds was reported near 95th Street and 84th Avenue.
Trees and tree limbs were blown down in Amboy.
Shingle damage was reported to a roof along Park Avenue.
Trees and tree limbs were blown down in Sublette.
Rainfall of 0.97 inches was measured in 20 minutes.
Based on trained spotter reports, a brief tornado occurred just east of Interstate 39, southwest of Paw Paw. No damage was reported.
A brief tornado moved through part of Sauk Village producing minor roof damage. A light pole was blown down onto a car.
Route 49 was blocked by two snapped evergreen trees.
Storm total rainfall of 2.56 inches was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825799, 827497, 825819, 825801, 825805, 825806, 825802, 825808, 819553, 825800, 825803, 825807, 827328, 827329, 825818, 825815, 825804, 819554, 825827, 825809, 825811, 825826, 825812, 825814, 825823, 825833, 825830, 825831, 827327, 827333, 827334, 825829, 825828, 827494, 826154, 827495, 826159, 826155, 826158, 826156, and more.